Texas, 2013

Ice Storm and Winter Weather in Texas, December 20 to 21, 2013

December 20 to 21, 2013 · NWS LUB · 5 events in 5 counties and zones

In advance of an upper low in the Desert Southwest, a very rich feed of subtropical and Gulf moisture overspread much of west and northwest Texas by the afternoon of the 20th resulting in a widespread rain event. In Childress County and into parts of the Rolling Plains, marginally freezing temperatures following a weak cold front from earlier in the day resulted in several hours of light to…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

In advance of an upper low in the Desert Southwest, a very rich feed of subtropical and Gulf moisture overspread much of west and northwest Texas by the afternoon of the 20th resulting in a widespread rain event. In Childress County and into parts of the Rolling Plains, marginally freezing temperatures following a weak cold front from earlier in the day resulted in several hours of light to moderate freezing rain. Roughly 16 hours of freezing rain fell in Childress from the afternoon of the 20th before ending late in the morning on the 21st. Although ground temperatures remained above freezing through the event, exposed objects such as trees, power lines and fences in Childress County ended up with 0.1 to nearly 0.3 inches of ice. The ice buildup on power lines resulted in over 700 residents in Childress losing power, but fortunately area roads remained warm enough through the event and Christmas travel was not seriously impacted.

Light freezing rain was also observed farther south in Cottle and Dickens counties, and the wintry precipitation was able to form a light accumulation on trees, power lines, and vehicles. Near the end of the event, precipitation fell as snow across the extreme south-central Texas Panhandle. A cooperative weather observer reported 2.0 inches of snow in Dimmitt (Castro County) and law enforcement reported 3.0 inches in Happy (Swisher County). One motorist fatality was reported due to slick roads on Interstate 27 near Tulia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 20, 11:41 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 20, 11:41 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1141 AM CST FRI DEC 20 2013

.AVIATION...
VFR CONDS WILL GRADUALLY DETERIORATE TO MVFR BY 00Z AND EVENTUALLY
IFR LATER TONIGHT. LARGE PLUME OF MOISTURE AND LIFT WELL AHEAD OF
A STORM SYSTEM JUST SOUTH OF ARIZONA WILL SPREAD PERIODS OF RAIN
AND PERHAPS AN ISO TS INTO LBB AROUND 20Z...AND CDS CLOSER TO 00Z.
MAY EVEN SEE SOME FZRA DEVELOP AT CDS OVERNIGHT...BUT PREDOMINANT
PRECIP APPEARS TO BE RAIN FOR NOW. IFR CIGS WILL LIKELY PREVAIL AT
BOTH TERMINALS ALL SAT MORNING AS THE UPPER LOW DRAWS CLOSER...BUT
PRECIP COVERAGE AND INTENSITY SHOULD DIMINISH BY THIS TIME.

&&

PREV DISCUSSION... /ISSUED 435 AM CST FRI DEC 20 2013/

SHORT TERM...
IT IS NOT OFTEN WE ARE ABLE TO DISCUSS MODERATE TO HEAVY RAINFALL
LESS THAN ONE WEEK BEFORE CHRISTMAS LET ALONE DURING EXTENDED
PERIODS OF DROUGHT BUT IT DOES SOMETIMES OCCUR. THE CLOSED UPPER LOW
IN THE PACIFIC HAS BEGUN ITS EASTWARD JOG MOVING OVER BAJA
CALIFORNIA EARLY THIS MORNING. IT HAS QUICKLY DISPLAYED ITS POWER
WITH SEVERAL LIGHTNING STRIKES APPEARING OVER ARIZONA. WE ARE
ALREADY SEEING HEIGHT FALLS OVER WEST TEXAS ALONG WITH A PLUME OF
MID LEVEL SUBTROPICAL MOISTURE STREAMING OVER THE REGION. STRONGER
HEIGHT FALLS WILL SPREAD OVER WEST TEXAS THIS EVENING AS THE SYSTEM
DRAWS NEAR. AS THIS SYSTEM CONTINUES TO MOVE EAST...THE UPPER LEVEL
JET WILL INTENSIFY ON THE DOWNSTREAM SIDE OF THE TROUGH INCREASING
TO SPEEDS BETWEEN 130 AND 140KT OVER THE AREA. THIS WILL CONTRIBUTE
TO STRONG UPPER LEVEL DIVERGENCE SPREADING OVER WEST TEXAS TODAY
THROUGH SATURDAY. THIS LARGE SCALE LIFT WILL COMBINE WITH ISENTROPIC
UPGLIDE AND A BAND OF MID LEVEL FRONTOGENESIS TONIGHT. OVERALL LIFT
WILL PEAK BETWEEN 00Z AND 12Z. ISENTROPIC LIFT WILL ALREADY BEGIN
THIS AFTERNOON AS WARM AIR ADVECTION SPREADS OVER THE AREA FROM THE
SOUTH. THE BAND OF MID LEVEL FRONTOGENESIS WILL ADD TO THE LIFT
AFTER 00Z THIS EVENING. MOST OF THIS MESOSCALE LIFT IS SHOWN IN THE
MODELS TO BE CONCENTRATED OVER THE ROLLING PLAINS WHICH IS WHERE WE
WILL EXPECT THE HEAVIEST PRECIPITATION TO OCCUR.

THIS LIFT WILL ACT UPON A NEARLY SATURATED ATMOSPHERIC COLUMN BY
THIS EVENING AS TOP DOWN MOISTENING WILL RAPIDLY OCCUR THIS MORNING
AND AFTERNOON. PRECIPITABLE WATER VALUES WILL INCREASE TO AN
IMPRESSIVE ONE INCH OVER THE SOUTHERN ROLLING PLAINS WITH MUCH OF
THE REGION BETWEEN AN INCREDIBLE 200 AND 300 PERCENT OF NORMAL. WARM
CLOUD DEPTHS WILL BE VERY RESPECTABLE FOR DECEMBER WITH VALUES
AROUND 2.5 TO 3.0KM AT ITS DEEPEST. ISOLATED THUNDER WILL BE ANOTHER
POSSIBILITY TO CONSIDER WITH THIS SYSTEM. ALTHOUGH ELEVATED
INSTABILITY VALUES ARE PROGGED TO BE ON THE ORDER OF LESS THAN 100
J/KG WITH HIGHEST AMOUNTS OVER THE SOUTHERN SOUTH PLAINS AND
SOUTHERN ROLLING PLAINS. REGARDING PRECIPITATION TYPE...THE PRIMARY
PHASE SHOULD BE LIQUID ACROSS MUCH OF THE AREA UNTIL SATURDAY
MORNING. FROM 06Z TO 12Z SATURDAY...AREAS ACROSS THE SOUTHEASTERN
TEXAS PANHANDLE MAY COOL OFF ENOUGH AT THE SURFACE TO SEE A MIX OF
RAIN AND FREEZING RAIN. MODELS SHOW TEMPERATURES ANY WHERE BETWEEN
-2C TO +1C AT THE SURFACE. HOWEVER...THE WARM LAYER IS VERY DEEP
WITH ABUNDANT LIFT. THIS WILL WANT TO WARM THE SURFACE BY BRINGING
SOME OF THIS WARMER AIR DOWN TO THE SURFACE. IT STILL LOOKS AS
THOUGH RAIN WILL BE THE DOMINANT PRECIPITATION TYPE BUT SOME
FREEZING RAIN IS NOT OUT OF THE REALM OF POSSIBILITY AND WAS ADDED
TO THE FORECAST.

LONG TERM...
THE CONFIDENCE IN THE SHORT TERM THROUGH TONIGHT HAS YET TO FULLY
EMBOLDEN THE SATURDAY FORECAST...WHERE DOUBT REMAINS REGARDING A
POTENTIAL TROWAL DURING THE AFTERNOON. THE UPPER LOW HAS MOVED
WITHIN RANGE WHERE THE DETERMINISTIC SOLUTIONS HAVE LESS SPREAD
REGARDING PATH OF THE LOW...TIMING...AND DEPTH/STRENGTH TRENDS.

IN FACT...WE FEEL MORE CERTAIN OF THE LOW PASSING FURTHER SOUTH
ACROSS OUR AREA THAN WAS INDICATED YESTERDAY. AND THE LATEST
TRENDS OF LESS DEEPENING WITH A PROGRESSIVE SYSTEM SEEM TO MAKE
BETTER SENSE TO US. YET SOLUTIONS CONTINUE TO INDICATE SOME
POTENTIAL FOR A TROWAL SOMEWHERE BETWEEN NORTHWESTERN AND CENTRAL
ZONES SATURDAY AFTERNOON. WE THINK THE FURTHER SOUTH LOW PASSAGE
IS ENOUGH BY ITSELF TO JUSTIFY AN INCREASE IN PRECIPITATION
COVERAGE FOR NORTHERN ZONES SATURDAY AFTERNOON...THOUGH WE DO NOT
SEE THE TYPE OF MODEL-TO-MODEL OR RUN-TO-RUN CONSISTENCY THAT
WOULD JUSTIFY A MARKED UPTICK IN PRECIPITATION CONSIDERATION FOR
LATE ON SATURDAY. ALSO...WITH THE VERY PROGRESSIVE NATURE OF THE
LOW...SOLUTIONS CONTINUE TO PAINT A SIGNIFICANT DECREASE IN THE
PRECIPITABLE WATER VALUES ON SATURDAY TO ROUGHLY HALF OF THOSE
EARLY IN THE DAY...THOUGH STILL SLIGHTLY ABOVE NORMAL FOR THIS
TIME OF YEAR. WE ALSO HAVE TO FACTOR IN SOME POSSIBILITY THAT THIS
LOW WILL ACTUALLY DEEPEN AS IT SWINGS ACROSS ON SATURDAY...EVEN
PERHAPS SLOW A STEP...WHICH COULD BRING THAT TROWAL FULLY INTO
PLAY. TIME OF YEAR...OF COURSE...MEANS THE REQUIRED CONSIDERATION
FOR FROZEN PRECIPITATION WITH THIS POSSIBLE TROWAL.

ANYWAY...THE CHANGES FOR THIS FORECAST ON SATURDAY DO INCLUDE
UPPING PRECIPITATION TO SOLID CHANCE LEVELS FOR RAIN OR SNOW
SHOWERS MAINLY NORTHERN AREAS IN THE AFTERNOON...AND AN EXTENSION
OF THE EARLY MORNING FREEZING RAIN MENTION IN THE NORTHEAST
THROUGH 15Z OR 18Z SATURDAY. WE ALSO INCLUDED ISOLATED THUNDER
EARLY IN THE DAY MAINLY FOR THE SOUTHEAST. BUT...WE STILL FAVOR A
MARKED DRYING WITH POSSIBLE STRONG DOWNSLOPE LOW LEVEL WESTERLY
WINDS SPREADING ACROSS SOUTHWESTERN ZONES SATURDAY AFTERNOON WHICH
WILL LEAVE A FIRM NORTHEAST TO SOUTHWEST THERMAL GRADIENT IN OUR
GRIDS. AGAIN...THE CONFIDENCE IN THE PROGRESSIVE NATURE OF THIS
LOW FORMS MUCH OF THE BASIS FOR OUR LINE OF REASONING.

NO SIGNIFICANT CHANGES WERE MADE BEYOND AS A DRY PATTERN SHOULD
FOLLOW SUNDAY THROUGH THE COMING WEEK. SLOW PASSAGE OF A COLD
UPPER TROUGH EARLY AND A WEAKER VERSION MID-WEEK. SHALLOW SLOSHING
COLD AIR WILL BE DIFFICULT TO ACCURATELY ADDRESS EARLY IN THE WEEK...
NOTE THE 06Z NAM COLD FRONT FOR EARLY MONDAY THAT WAS NOT ON THE
HORIZON PREVIOUSLY. BUT IN GENERAL WE WILL MODERATE BY TUESDAY TO
NEAR OR SLIGHTLY ABOVE NORMAL BEFORE A BIT OF A DOWN-TURN AROUND
CHRISTMAS DAY. ENJOY WHATEVER RAIN WE GET. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        48  34  42  25  40 /  30  50  60  10  10
TULIA         44  31  40  26  40 /  30  60  60  10   0
PLAINVIEW     45  36  42  27  41 /  40  70  60  10   0
LEVELLAND     49  41  54  28  43 /  60  80  50  10   0
LUBBOCK       47  37  49  28  43 /  60  80  50  10   0
DENVER CITY   50  42  54  29  44 /  70  80  30   0   0
BROWNFIELD    48  41  54  29  44 /  70  90  30  10   0
CHILDRESS     38  32  39  28  41 /  30  90  60  10   0
SPUR          43  37  49  30  44 /  50  90  50  10   0
ASPERMONT     45  37  52  31  44 /  50  90  60   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93
Hazardous weather outlook, Dec 20, 4:47 AM CST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
447 AM CST FRI DEC 20 2013

TXZ021>044-211100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
447 AM CST FRI DEC 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

RAIN IS EXPECTED THIS AFTERNOON THROUGH SATURDAY MORNING.
MODERATE TO LOCALLY HEAVY RAINFALL IS POSSIBLE FROM THE SOUTHERN
SOUTH PLAINS INTO THE CENTRAL AND SOUTHERN ROLLING PLAINS. THIS
MAY RESULT IN PONDING OF WATER ON ROADS AND MINOR LOCALIZED
FLOODING OF LOW WATER CROSSINGS...UNDERPASSES AND OTHER POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 ice storm. Local standard time, as filed.

Ice Storm, Childress

When
December 20, 3:30 PM CST to December 21, 12:53 PM CST
Where
Childress forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Cottle

When
December 20, 3:30 PM CST to December 21, 12:00 PM CST
Where
Cottle forecast zone
Reported by
Law Enforcement
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
December 20, 3:30 PM CST to December 21, 12:00 PM CST
Where
Dickens forecast zone
Reported by
Law Enforcement
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
December 21, 8:00 AM CST to 3:00 PM CST
Where
Swisher forecast zone
Deaths
0 direct, 1 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
December 21, 8:00 AM CST to 3:00 PM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Swisher2013-12-21Vehicle/Towed TrailerIndirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481051, 482209, 482210, 482425, 482426.